Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 24, 2001

Blood Tests and Insulin Injections

Question from Wendover, Ontario, Canada:

My four year old son, diagnosed at age nine and half months and on human insulin, has developed lipoatrophy on his buttocks and thigh, and I am sure I have rotated properly. I am told it is rare with human insulin, but it is still happening. It's been a year since it has developed, and I have not been using the areas, but fat isn't coming back. Could the combined insulin be the problem since it's not appearing on the arm (where he gets only one type of insulin)? Could it be the silicon in the syringe?

Answer:

It is extremely unusual these days to see lipoatrophy in someone using human insulin and also in a child so young. It is worthwhile completely avoiding that site for some time. If you have done this and there is still lipoatrophy, occasionally by injecting the insulin at the edge of the lipoatrophy can stimulate the fatty layer to regrow. It is worth talking this over with your diabetes team. There is also a very rare condition called familial lipodystrophy which can occur, causing similar problems. However, it is unusual in very young children.

JS